Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 5, NWS Atlanta, GA

January 3, 2023Carroll County, Haralson County, Heard County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 3, 2023, 4:28 PM EST for Carroll County, Haralson County, Heard County, Georgia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 3, 2023, 4:28 PM EST (21:28 UTC)
Expired
Jan 3, 2023, 5:15 PM EST
In force
47 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, GA, Haralson County, GA, Heard County, GA

The radar

The Atlanta radar (KFFC), 49 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 5:12 PM ESTTSTM WND DMG2 S Carrollton, GATREE DOWN ON A HOUSE OFF OF BROCK STREET.
Jan 3, 5:12 PM ESTTSTM WND DMGCarrollton, GASEVERAL TREES DOWN ALONG FIVE NOTCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 1:56 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS52 KFFC 032128
SVRFFC
GAC045-143-149-032215-
/O.NEW.KFFC.SV.W.0005.230103T2128Z-230103T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
428 PM EST Tue Jan 3 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Haralson County in northwestern Georgia...
  Carroll County in northwestern Georgia...
  Heard County in west central Georgia...

* Until 515 PM EST.

* At 425 PM EST, severe thunderstorms were located along a line
  extending from near Liberty Hill to R.L. Harris Dam, moving east at
  35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carrollton, Buchanan, Franklin, Villa Rica, Bremen, Temple,
  Tallapoosa, Bowdon, Mount Zion, Waco, Ephesus, Centralhatchee,
  Roopville, Corinth, Seaton Lake, Clem, Abilene, Draketown, John
  Tanner State Park and Glenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EST for northwestern
and west central Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3391 8505 3390 8504 3381 8504 3378 8493
      3344 8494 3346 8498 3343 8501 3328 8495
      3322 8495 3317 8509 3320 8511 3316 8512
      3313 8524 3390 8539
TIME...MOT...LOC 2125Z 253DEG 30KT 3389 8553 3325 8562 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 4:16 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 3, 4:16 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
416 PM EST Tue Jan 3 2023

...Afternoon Area Forecast Discussion...

.UPDATE...
Issued at 409 PM EST Tue Jan 3 2023

The tornado watch has been extended southward to account for the
tornadic storms moving east from Alabama. These storms are
expected to move eastward into Georgia in the next hour or two in
a favorable environment. Make sure to have a safe place should a
tornado warning be issued!

&&

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 209 PM EST Tue Jan 3 2023

Afternoon temps in the 60s and 70 with dewpoints in the 60s is
bringing spring like weather. Just like the Spring...showers and
thunderstorms with the possibility of severe weather is on the way
also. Instability is gradually growing this afternoon with capes
across the area in the 500-1000 J/KG range with a decent amount of
bulk shear across western GA coming in around 50kts. The ingredients
for a severe wind threat and low end tornado risk is certainly
present, so we have issued a Tornado watch for most of North and
west central GA through 9pm. Locally heavy rainfall will likely lead
to a risk of isolated flash flooding especially south of I-20 where
3-4 inches of rain is possible with higher isolated totals where
storms are training. The rest of the area will see 2-3 inches of
rain over the next 24-36 hours and if any training of storms sets up
we could have flash flooding just about anywhere across North and
Central GA through Wed afternoon.

The main frontal boundary will move into NW GA late tonight and move
SE through the state Wed. We will see another round of showers with
a few thunderstorms possible before finally clearing out Wednesday
night. The second round will likely just bring additional rainfall
to the area, but we will still see a threat for severe weather. This
second round will be diminished some by the first round of storms
having already worked the area over.

Things finally clear out Wed night with a slightly cooler airmass
moving in. Low temps Thu morning will dip down in the 40s for most
of the area.

01

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 209 PM EST Tue Jan 3 2023

The cold front will clear the area at the start of the long term
period, bringing a return to dry conditions and relatively cooler
temperatures. Despite the relative coolness, temperatures will only
return back from record warmth to only a few degrees above normal by
Thursday into Friday. Dry conditions will persist into the weekend
before another weak frontal system drops southward by Sunday.
Moisture appears very limited, so at this point continue to
advertise generally on slight chance PoPs beginning Sunday into
Monday as the front sags and stalls/washes out in Georgia. Model
consensus then diverges by early next week as additional waves
potentially traverse eastward along the frontal zone. Thus, opted to
maintain only slight chance PoPs into early next week for potential
showers.

RW

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM EST Tue Jan 3 2023

Seeing showers increase across NW GA as frontal system to the west
nears the area. Expecting SHRA/TSRA to continue to increase across
the TAF sites with the ATL area seeing showers now and will TSRA
by 20z. The AHN/CSG/MCN areas will see the same thing but a few
hours later as the system continue to move East. Ceilings will
stay in the MVFR and IFR range through 18z Wed then lift and clear
out through 00z Thu as the front sweeps through the state. Winds
expected to stay out of the SW with speeds in the 8-12kt range
gusting to 20kt. VSBYs will stay mainly VFR expect in and around
any stronger storms.

//ATL Confidence...Avi Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  71  46  62 /  90 100   0   0
Atlanta         62  70  46  60 /  90 100   0   0
Blairsville     57  66  40  55 / 100 100   0   0
Cartersville    61  70  43  59 / 100  90   0   0
Columbus        64  73  47  65 /  90  90   0   0
Gainesville     62  69  46  59 /  90 100   0   0
Macon           64  74  48  68 /  80 100  10   0
Rome            62  70  42  60 / 100  80   0   0
Peachtree City  62  72  45  62 /  90  90   0   0
Vidalia         65  76  54  70 /  40  90  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for GAZ056-066>072-078>082-
089>092-094-102-103.

&&

SHORT TERM...01
LONG TERM....RW
AVIATION...01
Hazardous weather outlook, Jan 3, 12:57 PM EST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1257 PM EST Tue Jan 3 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1257 PM EST Tue Jan 3 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Several waves of showers and thunderstorms are expected across
north and central Georgia starting this afternoon. Strong to
severe thunderstorms will be possible through. Severe storms that
develop will be capable of producing damaging wind gusts, brief
tornadoes, and frequent lightning.

Periods of heavy rainfall could lead to localized flash flooding
and river flooding. A Flood Watch has been issued in portions of
west-central Georgia where rainfall totals are forecast to be
highest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will continue across north and central
Georgia Wednesday morning and afternoon ahead of an advancing
cold front. Several storms could become strong to severe, capable
of producing damaging wind gusts, brief tornadoes, and frequent
lightning. Locally heavy rainfall could lead to localized flash
flooding and river flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jan 3, 2:11 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EST Tue Jan 3 2023

GAZ001>003-032000-
Catoosa GA-Walker GA-Dade GA-
211 PM EST Tue Jan 3 2023

...Strong thunderstorms will impact portions of northwestern Catoosa,
western Walker and Dade Counties through 300 PM EST...

At 211 PM EST, a line of strong thunderstorms was along a line
extending from near Sequatchie Cave to near Fabius, and moving east
at 70 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Chattanooga Valley, La Fayette, Rising Fawn, Lakeview, Cole City,
Wildwood, Fairview, Stephensville, Chattanooga  Valley, New England,
Morganville, Hooker, Cloudland Canyon State Park and Cooper Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.

&&

LAT...LON 3499 8525 3472 8528 3459 8551 3459 8553
      3498 8560
TIME...MOT...LOC 1911Z 248DEG 59KT 3509 8554 3487 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Jan 3, 3:07 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
307 PM EST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     3 S RISING FAWN         34.72N 85.53W
01/03/2023                   DADE               GA   EMERGENCY MNGR

            TREE DOWN ON CLOVERDALE RD AND MORGAN RD.

&&

CMH
Local storm report, Jan 3, 3:09 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     1 SE STEPHENSVILLE      34.87N 85.53W
01/03/2023                   DADE               GA   EMERGENCY MNGR

            TREE DOWN ON WHITE OAK GAP RD.

&&

CMH
Special weather statement, Jan 3, 3:33 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EST Tue Jan 3 2023

GAZ004>007-032100-
Gilmer GA-Whitfield GA-Murray GA-Fannin GA-
333 PM EST Tue Jan 3 2023

...Strong thunderstorms will impact portions of northwestern Gilmer,
central Murray, southeastern Whitfield and northwestern Fannin
Counties through 400 PM EST...

At 332 PM EST, a line of strong thunderstorms extended from near
Cohutta Wilderness to near Crandall to near Dalton, and moving east
at 40 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dalton, Chatsworth, Blue Ridge, Eton, Crandall, Jones Mill, Higdon,
Cohutta Wilderness, Epworth, Conasauga Lake, Mineral Bluff,
Mountaintown, Fort Mountain State Park and Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 900 PM EST for north central
and northwestern Georgia.

&&

LAT...LON 3499 8415 3487 8430 3472 8452 3469 8501
      3487 8476 3499 8469
TIME...MOT...LOC 2032Z 254DEG 60KT 3501 8464 3489 8471 3475 8490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 3, 3:49 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
349 PM EST Tue Jan 3 2023

GAZ006>009-032130-
Gilmer GA-Union GA-Towns GA-Fannin GA-
349 PM EST Tue Jan 3 2023

...Strong thunderstorms will impact portions of northwestern Towns,
central Gilmer, northwestern Union and northeastern Fannin Counties
through 430 PM EST...

At 349 PM EST, a line of strong thunderstorms was along a line
extending from near Culberson to near Tails Creek, and moving east at
35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Ellijay, Blue Ridge, Blairsville, East Ellijay, Morganton, Hemp,
Tails Creek, Margret, Gumlog, Nottely Dam, Hurst, Ivy Log, Loving,
Jones Creek, Dial, Pisgah, Mineral Bluff, Cherry Log and Alexanders
Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 900 PM EST for north central
Georgia.

&&

LAT...LON 3471 8415 3465 8465 3467 8465 3499 8419
      3499 8381
TIME...MOT...LOC 2049Z 254DEG 28KT 3501 8412 3470 8457

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:19 AM ESTFlood WatchFFCBanks, Barrow, Bibb, Butts, Carroll, Chattahoochee and 51 more33 hr
Jan 3, 2:11 PM ESTSpecial Weather StatementFFCDade, Walker49 min
Jan 3, 2:23 PM ESTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker, Whitfield52 min
Jan 3, 2:53 PM ESTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Gordon, Murray, Walker, Whitfield37 min
Jan 3, 3:09 PM ESTTornado WarningFFCMurray, Whitfield10 min
Jan 3, 3:33 PM ESTSpecial Weather StatementFFCFannin, Murray27 min
Jan 3, 3:49 PM ESTSpecial Weather StatementFFCFannin, Gilmer41 min
Jan 3, 4:21 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee24 min
Jan 3, 4:21 PM ESTSevere Thunderstorm WarningFFCHarris, Troup39 min
Jan 3, 4:44 PM ESTSpecial Weather StatementFFCPolk31 min
Jan 3, 5:02 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart28 min
Jan 3, 5:05 PM ESTSpecial Weather StatementFFCBartow, Paulding25 min
Jan 3, 5:11 PM ESTSevere Thunderstorm WarningFFCMarion, Talbot, Taylor34 min
Jan 3, 5:12 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fulton33 min
Jan 3, 5:15 PM ESTSpecial Weather StatementFFCCoweta30 min
Jan 3, 5:24 PM ESTSevere Thunderstorm WarningFFCCoweta, Fayette36 min
Jan 3, 5:27 PM ESTTornado WarningFFCTalbot, Taylor, Upson21 min
Jan 3, 5:39 PM ESTSevere Thunderstorm WarningFFCClayton, Cobb, DeKalb, Douglas, Fulton, Paulding36 min
Jan 3, 5:52 PM ESTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Henry, Spalding23 min
Jan 3, 6:08 PM ESTSpecial Weather StatementFFCDeKalb, Rockdale37 min
Jan 3, 6:12 PM ESTSpecial Weather StatementFFCForsyth, Gwinnett33 min
Jan 3, 6:12 PM ESTSevere Thunderstorm WarningFFCBibb, Crawford33 min
Jan 3, 6:16 PM ESTSpecial Weather StatementFFCHenry29 min
Jan 3, 6:25 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee17 min
Jan 3, 6:41 PM ESTSpecial Weather StatementFFCNewton, Walton34 min
Jan 3, 6:46 PM ESTSpecial Weather StatementFFCBibb29 min
Jan 3, 6:47 PM ESTSpecial Weather StatementFFCPeach28 min
Jan 3, 6:48 PM ESTSpecial Weather StatementFFCBanks, Barrow, Jackson27 min
Jan 3, 6:51 PM ESTSpecial Weather StatementFFCChattahoochee, Marion39 min
Jan 3, 6:56 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Stewart34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.